Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 104, NWS Aberdeen, SD

July 14, 2011Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 14, 2011, 9:43 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2011, 9:43 PM MDT (03:43 UTC)
Expired
Jul 14, 2011, 10:28 PM MDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 10:00 PM MDTHAIL 0.883 Ene Firesteel, SD
Jul 14, 10:00 PM MDTHAIL 0.884 Ene Firesteel, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:33 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS53 KABR 150343
SVRABR
SDC031-041-150445-
/O.NEW.KABR.SV.W.0104.110715T0343Z-110715T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
943 PM MDT THU JUL 14 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1045 PM MDT

* AT 939 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FIRESTEEL...OR 29 MILES NORTHEAST OF DUPREE...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FIRESTEEL AROUND 950 PM MDT...
  LITTLE MOREAU REC AREA AROUND 1010 PM MDT...
  TIMBER LAKE AROUND 1015 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FRIDAY MORNING
FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4548 10149 4561 10097 4527 10087 4527 10139
TIME...MOT...LOC 0343Z 255DEG 18KT 4544 10132
WIND...HAIL 60MPH 1.75IN

$$
FOWLE
3 follow-up statements
316 
WWUS53 KABR 150358
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 PM CDT THU JUL 14 2011

SDC031-041-150445-
/O.CON.KABR.SV.W.0104.000000T0000Z-110715T0445Z/
DEWEY SD-CORSON SD-
958 PM MDT THU JUL 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CORSON AND NORTH CENTRAL DEWEY COUNTIES UNTIL 1045 PM MDT...

AT 956 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
FIRESTEEL...OR 31 MILES NORTH OF EAGLE BUTTE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLE MOREAU REC AREA AROUND 1010 PM MDT...
  TIMBER LAKE AROUND 1015 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FRIDAY MORNING
FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4529 10120 4550 10139 4561 10097 4527 10087
TIME...MOT...LOC 0358Z 255DEG 18KT 4546 10122
WIND...HAIL 60MPH 1.50IN

$$
FOWLE
870 
WWUS53 KABR 150412
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1112 PM CDT THU JUL 14 2011

SDC031-041-150445-
/O.CON.KABR.SV.W.0104.000000T0000Z-110715T0445Z/
DEWEY SD-CORSON SD-
1012 PM MDT THU JUL 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CORSON AND NORTH CENTRAL DEWEY COUNTIES UNTIL 1045 PM MDT...

AT 1009 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TIMBER LAKE...OR 27 MILES SOUTHWEST OF MCLAUGHLIN...MOVING NORTHEAST
AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL DEWEY AND SOUTH CENTRAL CORSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FRIDAY MORNING
FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4537 10090 4537 10111 4554 10124 4561 10097
TIME...MOT...LOC 0412Z 247DEG 20KT 4549 10109
WIND...HAIL 60MPH 1.00IN

$$
FOWLE
807 
WWUS53 KABR 150428
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1128 PM CDT THU JUL 14 2011

SDC031-041-150438-
/O.CAN.KABR.SV.W.0104.000000T0000Z-110715T0445Z/
DEWEY SD-CORSON SD-
1028 PM MDT THU JUL 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CORSON AND NORTH
CENTRAL DEWEY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS...SMALL HAIL...AND HEAVY RAIN ARE 
STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FRIDAY MORNING
FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4537 10090 4537 10111 4554 10124 4561 10097
TIME...MOT...LOC 0428Z 247DEG 20KT 4552 10097

$$
FOWLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:20 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 14, 6:20 PM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
720 PM CDT THU JUL 14 2011

.UPDATE...
THUNDERSTORMS DEVELOPING OUT WEST THIS EVENING SHOULD CONTINUE TO
INCREASE IN COVERAGE AS THEY MOVE EAST THROUGH THE NIGHT. BEST
CHANCE OF STORMS CONTINUES TO BE ACROSS THE NORTHERN CWA ALONG
THE FRONTAL ZONE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT...AND AGAIN LATE FRIDAY AFTERNOON AND FRIDAY NIGHT WILL BE
THE MAIN FORECAST CHALLENGES.

SOUTH DAKOTA IS CURRENTLY BETWEEN AN UPPER LEVEL SHORT-WAVE TROUGH
ALONG THE WEST COAST AND AN AREA OF STRONG HIGH PRESSURE CENTERED
OVER THE SOUTHERN PLAINS STATES. A WEAK SHORT-WAVE TROUGH RIDING
ALONG THE MODERATE SOUTHWEST FLOW ALOFT BETWEEN THESE TWO FEATURES
IS EXPECTED TO MOVE THROUGH NORTH CENTRAL SOUTH DAKOTA THIS
EVENING. THE SLIGHT MID AND UPPER LEVEL COOLING ASSOCIATED WITH
THIS FEATURE COMBINED WITH A STRENGTHENING NOCTURNAL LLJ ARE
EXPECTED TO PRODUCE SEVERE THUNDERSTORMS LATE THIS AFTERNOON/EARLY
EVENING WEST RIVER AND OVER POINTS EAST DURING THE EVENING AND
OVERNIGHT HOURS. LATEST MODEL GUIDANCE SLIGHTLY WARMER WITH H7
TEMPS IN THE 12.5-13C RANGE FOR 00Z FRIDAY...SO THE QUESTION OF THE
LATE AFTERNOON WILL BE CAN WE MUSTER ENOUGH SFC HEATING TO BREAK
THIS MID-LAYER CAP.

PRECIPITATION SHOULD EXIT THE AREA MID MORNING FRIDAY WITH DRY CONDITIONS
PREVAILING FOR AT LEAST SEVERAL OF HOURS. THEN ANOTHER SHORT-WAVE
TROUGH MOVING THROUGH SOUTHERN SOUTH DAKOTA AROUND NOON. WITH MOST
UNSTABLE CAPE VALUES NEAR 4000 J/KG AND 0-6KM BULK SHEAR VALUES
AROUND 40 KNOTS...SEVERE STORMS ARE ONCE AGAIN POSSIBLE LATE
FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. SHOWERS AND T-STORMS SHOULD
PUSH EAST OF THE AREA SATURDAY MORNING WITH DRY AND WARM
CONDITIONS EXPECTED FOR THE REST OF THE SHORT TERM.

.LONG TERM...SUNDAY THROUGH THURSDAY

FORECAST PERIOD WILL BE DOMINATED BY A CENTRAL CONUS RIDGE OVER
THE CENTRAL/SOUTHERN PLAINS. IT APPEARS THIS FEATURE BREAKS DOWN
AS SHORTWAVE MOVES IN TUESDAY AFTERNOON...SETTING UP SOUTHWEST
FLOW ALOFT THROUGH THE REMAINDER OF THE PERIOD. THUS...ANTICIPATE
WHILE PWATS ARE 1 TO 2 STANDARD DEVIATIONS ABOVE CLIMO...SO TOO
WILL BE H85/H7 TEMPERATURES. THIS MEANS FOR THE MOST PART...WILL
SEE A CAPPED ATMOSPHERE WHICH WILL LIMIT CONVECTION TO MOSTLY
NORTH OF THE CWA. THAT LEAVES US WITH HOT...SULTRY CONDITIONS FOR
THE FORESEEABLE FUTURE.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT AND FRIDAY FOR
ALL TAF LOCATIONS. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING AND OVERNIGHT AS A SHORT WAVE LOW PRESSURE TROUGH MOVES
ACROSS THE REGION. SOME OF THESE COULD AFFECT THE TAF LOCATIONS.
WILL WATCH AND AMEND IF NECESSARY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR BROWN-BUFFALO-
     CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
     HAMLIN-HAND-HUGHES-HYDE-MARSHALL-MCPHERSON-POTTER-ROBERTS-
     SPINK-SULLY-WALWORTH.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...CHURCH
LONG TERM...CONNELLY
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 14, 2:36 PM MDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
336 PM CDT THU JUL 14 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-152045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
336 PM CDT THU JUL 14 2011 /236 PM MDT THU JUL 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON. THESE
STORMS WILL SPREAD ACROSS THE AREA TONIGHT. SOME THUNDERSTORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON AND FRIDAY
NIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

ALSO...WITH THE POTENTIAL HOT SPELL OVER THE WEEKEND AND INTO
EARLY NEXT WEEK...EXCESSIVE HEAT INDICIES ARE EXPECTED SATURDAY
THROUGH AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:54 PM MDTSevere Thunderstorm WarningABRCorson, Dewey51 min
Jul 14, 11:33 PM MDTSevere Thunderstorm WarningABRCampbell, Corson42 min
Jul 15, 2:15 AM MDTExcessive Heat WarningABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more5 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.